Some foods can cause problems with prescription and over-the-counter medications. Sally Parr looks at what to watch out for and explains why we should always read the small print
A pill for every ill? It certainly seems that way, with more than 1,100m prescriptions handed out in England in 2017/181 and the numbers rising year on year.2 We might view such figures as progress, because it implies that conditions are being more accurately diagnosed and that appropriate treatments are available; yet every time we pop a pill, there’s a ‘risk versus benefit’ to weigh up.
Whilst some drugs do relieve pain, alleviate unpleasant symptoms or treat specific conditions, there is also the potential for negative interactions with drinks, foods, nutritional supplements, herbal products or other drugs.3 It is also possible that even the bacteria in our gut can affect medication or supplements.
Recent research from the University of California San Francisco, USA, for example, identified how specific bacteria in the microbiome can interfere with a drug taken to relieve the symptoms of Parkinson’s disease. Levodopa (L-dopa) is taken to deliver dopamine to the brain, alleviating symptoms of the disease; but its effectiveness can vary from person to person. Because previous research had shown antibiotics to improve patients’ response to L-dopa, it was speculated that bacteria might have a role in affecting L-dopa’s efficacy. In this recent study, scientists discovered that one strain of bacteria Enterococcus faecalis (E. faecalis) was responsible for degrading L-dopa every time.4
Drug and nutrient interactions (DNIs) can also be difficult to predict because they involve multiple factors.5 Medication can affect food intake, perhaps by suppressing appetite, and can even affect how nutrients from food are metabolised. (See Don’t mix and match and Thinking of supplementing?) Nevertheless, check with your GP or pharmacist if you are prescribed a new medicine, so you know what to avoid, and always read the information provided with the medication.
But DNIs aren’t the whole story. It’s also worth bearing in mind that using certain medications for an extended period can also deplete levels of nutrients in the body.5,6 This is an area where the research is described as being “quite limited”,5 which is unfortunate considering how widespread the prescribing of various medicines is,2 how extensive the interaction impact can be5 and the fact that symptoms caused by nutrient depletion may also influence compliance.7
You can read up to 3 premium stories before you subscribe to Magzter GOLD
Log in, if you are already a subscriber
Get unlimited access to thousands of curated premium stories, newspapers and 5,000+ magazines
READ THE ENTIRE ISSUE